It's not clear why rebound headaches occur. However, scientists suspect that regular use of headache medications alters the way certain pain pathways and receptors work in the brain.

Rebound headaches can develop if you frequently use headache medication. Although the risk of developing medication-overuse headache varies depending on the medication, any acute headache medication has the potential to lead to rebound headaches, including:

  • Simple pain relievers. Common pain relievers such as aspirin and acetaminophen (Tylenol, others) may contribute to rebound headaches — especially if you exceed the recommended daily dosages. Pain relievers such as ibuprofen (Advil, Motrin, others) and naproxen (Aleve, others) are considered low risk for development of medication-overuse headache.
  • Combination pain relievers. Over-the-counter pain relievers that contain a combination of caffeine, aspirin and acetaminophen (Excedrin, others) are common culprits. This group also includes prescription medications such as Fioricet, Fiorinal and Esgic-Plus, which also contain the sedative butalbital. All of these medications are high risk for the development of medication-overuse headache. Some combination medications have even been withdrawn from the market in certain European countries.
  • Migraine medications. Various migraine medications have been linked with rebound headaches, including triptans (Imitrex, Zomig, others) and certain ergots — such as ergotamine (Ergomar, others). These medications have a moderate risk of causing medication-overuse headaches. Interestingly, the ergot dihydroergotamine (D.H.E. 45) appears to have a lower potential for leading to this problem.
  • Opiates. Painkillers derived from opium or from synthetic opium compounds include combinations of codeine and acetaminophen (Tylenol with Codeine No. 3 and No. 4, others). These medications are considered high risk for the development of rebound headaches.

Daily doses of caffeine — from your morning coffee, your afternoon soda, or any pain reliever or other product containing this mild stimulant — may fuel rebound headaches as well. Read product labels to make sure you're not wiring your system with more caffeine than you realize.

Dec. 09, 2011